What to Do If Your Child Has Taken Medicine by Mistake
The tiny size of pills makes them a great risk and, in some cases, just one can be fatal. If your child has taken medicine by mistake, seek medical attention right away, since it might be too late by the time symptoms appear.
Poisoning as the result of unprescribed medication is, unfortunately, very common. In fact, it’s the number one cause of poisoning in little ones.
In children, this occurs with greater frequency. It may be the result of accidental ingestion or curiosity. It may also be the result of a mistake made by an adult who administers the wrong medication, or the wrong dose.
What should I do if my child has taken medicine by mistake?
When parents fail to take adequate safety measures when it comes to storing medication, children’s curiosity can get the best of them. If your child has taken medicine by mistake, you should stay calm.
However, you must still act as quickly as possible to reduce the risks of harm. Above all, never induce vomiting. This won’t help your child, and may even do more damage.
Keep in mind that there are 3 classifications when it comes to medication:
1. Pharmaceuticals with low toxicity
These include antibiotics, ointments, laxatives, mucolytics, cough suppressants and antacids. If your child ingests a medication with low toxicity, then you don’t need to be alarmed. Just the same, if you’re not sure how much he or she swallowed, you should see a doctor.
2. Pharmaceuticals with medium toxicity
In this group we find antidepressants, acetaminophen, blood-thinning drugs, sedatives and diuretics. If your child swallows a medication that has medium toxicity, then you should go to the hospital right away. In most cases, doctors will want to keep your child under observation for several hours.
3. Highly toxic pharmaceuticals
Here we’re referring to bronchodilators, antiarrhythmics, and antidiabetic drugs. In the case that your child ingests a highly toxic pharmaceutical, you should seek immediate medical attention at the emergency room. The excessive consumption of these medications can affect vital organs.
What symptoms may appear?
The answer to this question, of course, depends completely on the medication ingested, and the amount. Sometimes, the absence of symptoms may put mothers at ease. However, this is a mistake. Some medications have latent symptoms. By the time they appear, it may be too late.
There are some general symptoms you may observe if your child has taken medicine by mistake. These include vomiting, nausea, discomfort, loss of consciousness, difficulty breathing, increased or decreased heart rate, dilated pupils, and pale skin.
Abdominal cramping and low body temperature are also on the list of general symptoms.
“If your child takes medication by mistake, don’t trust his or her condition to judge the situation. Seek medical attention right away, since it might be too late by the time symptoms appear.”
What are the most dangerous medications?
If your child has taken medicine by mistake, you should keep in mind that the following are the most dangerous:
- Heart medication: These medications cause a significant reduction in blood pressure and heart rate, as well as convulsions. Symptoms may take between 1 and 14 hours to appear.
- Medication for sore muscles: These products produce rapid side effects (between 10 and 20 minutes), including hyperactivity, convulsions, a bluish tint around the lips, etc. In the most severe cases, they can led to coma or insufficient breathing.
- Pain killers: In children, the effects of ingesting painkillers can include drowsiness.
- Aspirin: A high dose can cause nausea, vomiting, shaking, convulsions or a lethargic state that can lead to coma.
- Antidepressant medications: After ingestion, symptoms can take between 1 and 6 hours to appear. They include convulsions, cardiac arrhythmia, a significant drop in blood pressure, and coma.
- Eye drops and nasal sprays: Symptoms may take up to 4 hours to appear, but a small amount (.2 ounces) can produce a lethargic state or even coma in children.
- Medications for diabetes: Symptoms can take up to 6 hours to appear and last for 24 hours. Drowsiness, confusions, headache and convulsions can cause permanent brain damage.
How to keep my child from taking medicine by mistake?
Of course, the best way to deal with an overdose is preventing it in the first place. Follow the advice below to use and store medication in a safe way:
- Keep medication out of sight and out of your children’s reach.
- Store pharmaceuticals in a cabinet that is difficult to get to.
- Put medication away after every use.
- Close child-proof tops tightly and double check them.
- Read labels carefully and always administer medications exactly as indicated.
- Verify the active ingredients of all the medications you give your child.
- If you have questions about medications, talk to a doctor or pharmacist.
In conclusion, you should always keep medicine out of reach. This is a fundamental rule of thumb. As you can see, when children take medicine by mistake, the consequences can be devastating.
All cited sources were thoroughly reviewed by our team to ensure their quality, reliability, currency, and validity. The bibliography of this article was considered reliable and of academic or scientific accuracy.
- Claudet, I. Intoxications domestiques accidentelles de l’enfant. Journal de Pédiatrie et de Puériculture. 2016;29(5): 244-268.
- Dayasiri K, Jayamanne SF, Jayasinghe CY. Accidental and Deliberate Self-Poisoning with Medications and Medication Errors among Children in Rural Sri Lanka. Emerg Med Int. 2020 Aug 3;2020:9872821.
- Nistor N, Frasinariu OE, Rugină A, Ciomaga IM, Jităreanu C, Ştreangă V. Epidemiological study on accidental poisonings in children from northeast romania. Medicine (Baltimore). 2018 Jul;97(29):e11469.
- Mowry JB, Spyker DA, Cantilena LR Jr, McMillan N, Ford M. 2013 Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 31st Annual Report. Clin Toxicol (Phila). 2014 Dec;52(10):1032-283.
- Munita JM, Arias CA. Mechanisms of Antibiotic Resistance. Microbiol Spectr. 2016
- Healy D, Le Noury J, Jureidini J. Paediatric antidepressants: Benefits and risks. Int J Risk Saf Med. 2019;30(1):1-7.
- Saikia D, Sharma RK, Janardhan KV. Clinical profile of poisoning due to various poisons in children of age 0-12 years. J Family Med Prim Care. 2020 May 31;9(5):2291-2296.